Colorado, 2011

Winter Storm and Avalanche in Colorado, April 18 to 20, 2011

April 18 to 20, 2011 · NWS GJT · 6 events in 6 counties and zones

A moist westerly flow with embedded disturbances produced significant snowfall in many mountain areas of western Colorado.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist westerly flow with embedded disturbances produced significant snowfall in many mountain areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 18, 2:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 18, 2:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT MON APR 18 2011

.PUBLIC...AN UNSETTLED PROGRESSIVE FLOW CONTINUES THROUGH THE NEXT
WEEK. HIGHLIGHTS FOR THE SYSTEM PASSING TONIGHT LOOK IN GOOD SHAPE.
INCLUDED THE NW SAN JUAN MTNS IN AN ADVISORY AS SNOW LEVELS LOWER
TONIGHT. NAM QPF FIELDS FAVORED IN THE SHORT TERM; MORE
PROGRESSIVE LESS AMPLIFIED GFS TIMING FAVORED IN THE LONG TERM.

JET COUPLET ENHANCES DYNAMICAL LIFT THIS EVENING. COPIOUS SUB-
TROPICAL MOISTURE IS IN PLACE. COLD FRONT WILL PASS THROUGH NE UTAH
THIS AFTERNOON...THEN TO NEAR THE ROAN-TAVAPUTS-FLATTOPS AROUND
MIDNIGHT. THE FRONT BECOMES ZONAL LATE TONIGHT AND SAGS THROUGH THE
REMAINDER OF THE CWA BY TUESDAY AFTERNOON. SNOW LEVELS WILL LOWER
TO AROUND 6KFT ACROSS THE NORTH BY TUESDAY MORNING BUT REMAIN AROUND
8-9KFT IN THE SOUTH. STILL SIGNIFICANT SNOW ACCUMULATIONS WILL BE
LIMITED TO ABOVE 9KFT. COLD ADVECTION CONTINUES THROUGH TUESDAY WITH
SHOWERS DIMINISHING FROM WEST TO EAST THROUGH THE DAY. SOME LIGHT
SNOW SHOWERS WILL LINGER ALONG THE CONTINENTAL DIVIDE TUESDAY
EVENING.

WEAK SHORTWAVE RIDGING PASSES EARLY WEDNESDAY BACKING THE WINDS TO
MILD MOIST SW AGAIN. THE NEXT TROUGH WORKS INTO THE GREAT BASIN
WEDNESDAY NIGHT WITH SHOWERS FAVORING THE NORTH. FRONTAL PASSAGE
OCCURS ON THURSDAY WITH TROUGH PASSAGE THURSDAY NIGHT. HIGHLIGHTS
LOOK POSSIBLE FOR THE NORTHERN-CENTRAL COLORADO MTNS.

ANOTHER WEAK RIDGE PASSES ON FRIDAY FOR A DOWNTURN OF SHOWERS AND
CLOUDS. A SERIES OF OPEN WAVES PASS SATURDAY SUNDAY AND MONDAY.
SHOWERS FAVOR THE NORTHERN HALF OF THE FORECAST AREA. SNOW LEVELS
REMAIN HIGH...RANGING FROM 8-10KFT.

&&

.AVIATION...

A WEATHER DISTURBANCE CARRIED BY A MODERATELY FAST...NEARLY
WESTERLY...FLOW WILL PASS OVER THE CENTRAL ROCKIES TONIGHT. A STEADY
STREAM OF MOISTURE ASSOCIATED WITH THIS DISTURBANCE WILL CONTINUE
OVER EASTERN UTAH AND WESTERN COLORADO. WIDESPREAD RAIN AND SNOW
SHOWERS WILL SPREAD TOWARD THE SOUTHERN EDGE THIS EVENING. A FEW
THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING AS WELL. LIGHT
AIRCRAFT WILL NEED TO USE CAUTION NEAR THE GUSTY WINDS ASSOCIATED
WITH THESE STORMS. PERIODS OF MVFR OR IFR CONDITIONS WILL BE EXPECTED
AT MOUNTAIN...AND HIGHER VALLEY TERMINAL SITES THROUGH TUESDAY. THE
LOWER VALLEY SITES WILL GENERALLY REMAIN VFR. HOWEVER BRIEF PERIODS
OF MVFR OR EVEN IFR CONDITIONS MAY DEVELOP IN SHOWERS.

&&

.HYDROLOGY...

A SERIES OF MOIST PACIFIC STORMS BRINGING WIDESPREAD RAIN AND WET
SNOW TO THE REGION...COMBINED WITH MILD SPRING TEMPERATURES...WILL
HELP TO ACCELERATE MELTING OF THE LOWER LEVEL SNOWPACK THROUGH THIS
AFTERNOON. THIS MAY RESULT IN THE SUDDEN INCREASE OF SMALLER STREAMS
IN THE REGION...MAINLY DURING THE LATE AFTERNOON THROUGH LATE EVENING
TIME FRAME.  COOLER TEMPERATURES WILL MOVE IN BEHIND A COLD FRONT
PASSING TONIGHT...AND WILL RESULT IN LESS MELTING ON TUESDAY.
MAINSTEM RIVERS ARE NOT EXPECTED TO BE IMPACTED AS MUCH AT THIS
TIME...ALTHOUGH INCREASED FLOWS SHOULD BE EXPECTED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING THROUGH 6 PM MDT TUESDAY FOR ZONES
      004-013.
     WINTER WEATHER ADVISORY THROUGH 6 PM MDT TUESDAY FOR ZONES
     009-010-012...AND 9 PM THROUGH 6 PM MDT TUESDAY FOR ZONE 18.
UT...NONE.

&&

PUBLIC.......JOE
AVIATION.....DP/JDC/EH
HYDROLOGY....JDC/EH
Hazardous weather outlook, Apr 18, 4:45 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON APR 18 2011

COZ001>014-017>023-UTZ022>025-027>029-191145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON APR 18 2011

...WINTER STORM WARNINGS AND ADVISORIES WILL CONTINUE ACROSS THE
NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO THROUGH LATE
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY THROUGH TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE
NORTHERN HALF OF EASTERN UTAH AND WESTERN COLORADO THIS
MORNING...WITH ACTIVITY SPREADING SOUTH THIS AFTERNOON AND
TONIGHT. GUSTY WINDS TO 40 MPH AND BRIEF HEAVY PRECIPITATION WILL
ACCOMPANY THE STRONGER STORMS.

HEAVY SNOW WILL ALSO FALL AT ELEVATIONS ABOVE 10000 FEET TODAY...
WITH SNOW LEVELS LOWERING TO AROUND 7000 FEET TONIGHT. SNOWFALL
AMOUNTS FROM 6 TO 16 INCHES WILL OCCUR OVER THE NORTHERN AND
CENTRAL MOUNTAINS OF WESTERN COLORADO.

VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEB SITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION ON THIS STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

UNSETTLED CONDITIONS WILL PERSIST INTO NEXT WEEKEND AS A BROAD TROUGH
OF LOW PRESSURE OVER THE WESTERN UNITED STATES SENDS A SERIES OF
MOIST PACIFIC STORMS THROUGH THE REGION. THIS WILL RESULT IN A CHANCE
FOR SHOWERS AND THUNDERSTORMS EACH DAY.

THE COMBINATION OF THESE MILD SPRING STORMS AND MELTING SNOWFALL MAY
LEAD TO INCREASED WATER FLOWS ON SEVERAL SMALLER CREEKS AND STREAMS
THROUGHOUT THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 winter storm, 1 avalanche. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
April 18, 4:00 PM MST to April 20, 3:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 11 to 18 inches was measured across the area.

Winter Storm, Flattop Mountains

When
April 18, 5:00 PM MST to April 19, 11:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 8 to 14 inches was measured across the area.

Winter Weather, Grand and Battlement Mesas

When
April 18, 5:00 PM MST to April 19, 6:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Department of Highways
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 6 to 12 inches was measured across the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
April 18, 5:00 PM MST to April 19, 1:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 5 to 9 inches was measured across the area. Winds gusted 20 to 40 mph and produced local blowing and drifting snow. Locally stronger gusts included a measurement of 62 mph on the peaks above Red Mountain Pass.

Winter Weather, West Elk and Sawatch Mountains

When
April 18, 6:00 PM MST to April 19, 10:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 7 to 12 inches was measured across the area. Locally heavier amounts included 16 inches at Schofield Pass and 19 inches at Gothic. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.

Avalanche, Gore and Elk Mountains/Central Mountain Valleys

When
April 18, 8:00 PM MST to April 19, 10:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 8 to 12 inches was measured across the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314246, 314247, 314250, 314251, 314249, 314248.